Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 9, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Mar 8, 2005, 10:55 AM EST for Brunswick County, New Hanover County, Pender County, North Carolina. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 8, 2005, 10:55 AM EST (15:55 UTC)
- Expired
- Mar 8, 2005, 11:15 AM EST
- In force
- 20 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 62 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 8:35 AM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 318 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 081557
SVRILM
NCC019-129-141-081615-
/O.NEW.KILM.SV.W.0009.050308T1555Z-050308T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1055 AM EST TUE MAR 8 2005
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA
NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA
PENDER COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 1115 AM EST
* AT 1053 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM MAPLE HILL TO NEAR SOUTHPORT...AND MOVING EAST
AT 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
TOPSAIL BEACH AROUND 1100 AM...
SURF CITY AROUND 1105 AM...
BALD HEAD ISLAND 1100 AM...
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
DAMAGING WINDS UP TO 89 MPH MPH WERE REPORTED AT WILMINGTON INTERNATIONAL
AIRPORT WITH THESE STORMS. THESE ARE DANGEROUS STORMS...SEEK SAFE SHELTER
AND STAY AWAY FROM WINDOWS
IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3472 7774 3458 7769 3436 7777 3426 7781
3414 7790 3405 7797 3396 7804 3388 7814
3380 7830 3377 7795 3438 7754 3444 7753
3455 7761
$$
RANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 8:50 AM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Mar 8, 8:50 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 850 AM EST TUE MAR 8 2005 .SHORT TERM (THIS AFTERNOON)... HAVE ALREADY UPDATED THE ZONES TO REFLECT THE SEVERE THUNDERSTORM WATCH. ALTHOUGH IT IS IN EFFECT UNTIL 18Z...THE BULK OF THE CONVECTION WILL BE OFF THIS PART OF THE CAROLINA COAST BY THAT TIME. LINE OF STORMS MOVING INTO THE WESTERN FORECAST AREA ASSOCIATED WITH THE COLD FRONT IS PRODUCING STRONG WIND GUSTS. THIS LINE HAS A HISTORY OF PRODUCING WIND DAMAGE. SOME HEATING AHEAD OF THE FRONT COULD LEAD TO SOME DESTABILIZATION...WHICH SHOULD ALLOW THE LINE TO HOLD TOGETHER AS IT MOVES TO THE COAST. STRONG GRADIENT WINDS EXPECTED AS WELL...THUS WILL LEAVE THE WIND ADVISORY IN PLACE AS IS. WILL BE ISSUING ADDITIONAL ZONE UPDATES AS THE STORMS CLEAR PORTIONS OF THE COUNTY WARNING AREA. && .MARINE... GALE WARNING WILL CONTINUE...AND HAVE ALREADY UPDATED THE COASTAL WATERS FORECAST FOR THE SEVERE THUNDERSTORM WATCH. THE LINE OF STORMS MOVING ACROSS THE PEE DEE SHOULD HOLD TOGETHER AS IT CROSSES THE REMAINDER OF THE COASTAL PLAINS TO THE COASTAL WATERS. WIND GUSTS IN EXCESS OF 50 KT ARE POSSIBLE ALONG THE LINE. FOR THE UPDATE HAVE INCREASED SEAS. && .AVIATION... IFR-MVFR CONDITIONS POSSIBLE THROUGH THE MORNING AS THE LINE OF STORMS MOVES THROUGH THE AREA. SHIFTING WIND GUSTS WILL ALSO BE A PROBLEM AS THE COLD FRONT PASSES THROUGH. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...WIND ADVISORY ALL ZONES. SC...WIND ADVISORY ALL ZONES. MARINE...GALE WARNING AMZ250-252-254-256. && SHORT TERM/MARINE/AVIATION...PFAFF
Hazardous weather outlook, Mar 8, 3:56 AM EST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 356 AM EST TUE MAR 8 2005 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-091105- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY... DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN... HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS... LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH... SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON 356 AM EST TUE MAR 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK FOR A FEW SEVERE THUNDERSTORMS THIS MORNING...AHEAD OF A STRONG COLD FRONT. THE PRIMARY SEVERE POTENTIAL WILL BE FOR DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. WIND GUSTS 40 TO 45 MPH HAVE ALREADY BEEN REPORTED ACROSS EASTERN PORTIONS OF THE CAROLINAS THIS MORNING. THE THREAT WILL END AFTER THE COLD FRONT PUSHES ACROSS THE AREA...BETWEEN NOON AND 1 PM TODAY. WIND ADVISORY IS IN EFFECT FOR ALL SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. SEE LATEST STATEMENTS AND FORECASTS.. GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS TODAY. SEE LATEST STATEMENTS AND FORECASTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.
In the hours before
Special weather statement, Mar 8, 10:05 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1005 AM EST TUE MAR 8 2005 NCZ097-100-101-081700- BRUNSWICK-NEW HANOVER-PENDER- INCLUDING THE CITIES OF...BURGAW...HAMPSTEAD...LELAND...SHALLOTTE... SOUTHPORT AND WILMINGTON 1005 AM EST TUE MAR 8 2005 ...SEVERE THUNDERSTORMS TO AFFECT COASTAL COUNTIES... A LINE OF SEVERE THUNDERSTORMS...EXTENDING NORTH TO SOUTH THROUGH BLADEN...COLUMBUS...AND HORRY COUNTIES WILL BE MOVING INTO THE COASTAL COUNTIES THROUGH NOON. THESE THUNDERSTORMS CONTAIN STRONG WINDS...IN EXCESS OF 60 MPH...HEAVY RAIN...AND SMALL HAIL. PERSONS WITH INTEREST IN THESE AREAS SHOULD PREPARE FOR SEVERE WEATHER. THE LINE OF THUNDERSTORMS SHOULD BE THROUGH THE AREA NOON. STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. 15
Local storm report, Mar 8, 10:17 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1017 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND DMG LUMBERTON 34.62N 79.01W
03/08/2005 ROBESON NC AMATEUR RADIO
TRACTOR TRAILER OVERTURNED ON HIGHWAY 401 S NEAR
LUMBERTON.
0944 AM TSTM WND GST MARION 34.18N 79.40W
03/08/2005 0 MPH MARION SC AMATEUR RADIO
60 MPH AT INTERSECTION OF US HIGHWAY 501 AND US HIGHWAY
76
&&
HAWKINSLocal storm report, Mar 8, 10:17 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED MARION WIND GUST
NATIONAL WEATHER SERVICE WILMINGTON NC
1017 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND DMG LUMBERTON 34.62N 79.01W
03/08/2005 ROBESON NC AMATEUR RADIO
TRACTOR TRAILER OVERTURNED ON HIGHWAY 401 S NEAR
LUMBERTON.
0944 AM TSTM WND GST MARION 34.18N 79.40W
03/08/2005 60 MPH MARION SC AMATEUR RADIO
60 MPH AT INTERSECTION OF US HIGHWAY 501 AND US HIGHWAY
76
&&
HAWKINSLocal storm report, Mar 8, 10:27 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1027 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM TSTM WND GST DUART 34.79N 78.82W
03/08/2005 0 MPH BLADEN NC AMATEUR RADIO
ESTIMATED 65 TO 70 MPH ON HIGHWAY 87.
&&
HAWKINSLocal storm report, Mar 8, 10:48 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1048 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM TSTM WND GST 3 W BURGAW 34.55N 77.98W
03/08/2005 60 MPH PENDER NC TRAINED SPOTTER
&&
SHKLocal storm report, Mar 8, 10:49 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1049 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 AM TSTM WND GST WILMINGTON 34.55N 77.98W
03/08/2005 89 MPH NEW HANOVER NC OFFICIAL NWS OBS
SUSTAINED 41 MPH GUST TO 89 AT WILMINGTON INTERNATIONAL
AIRPORT
&&
HAWKINSThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 9:03 AM EST | Severe Thunderstorm Warning | ILM | Robeson | 42 min |
| Mar 8, 9:38 AM EST | Severe Thunderstorm Warning | ILM | Bladen, Columbus, Robeson | 52 min |
| Mar 8, 9:38 AM EST | Severe Thunderstorm Warning | ILM | Bladen, Columbus, Robeson | 52 min |
| Mar 8, 10:06 AM EST | Severe Thunderstorm Warning | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender | 54 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.